Hail, Hickory
- When
- April 15, 9:00 PM CST
- Where
- Hickory County, 0.88 mi NE of Hermitage
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.940, -93.320
A stalled out frontal boundary along with several upper level disturbances produced several rounds of severe thunderstorms and heavy rainfall over the Missouri Ozarks.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A stalled out frontal boundary along with several upper level disturbances produced several rounds of severe thunderstorms and heavy rainfall over the Missouri Ozarks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 15, 5:57 PM CST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 657 PM CDT MON APR 15 2013 .MESOSCALE DISCUSSION... 00Z RAOB DATA UP TO 400 MB HAS BEEN ANALYZED. MIXED LAYER INHIBITION MEASURED AT 88 J/KG. INHIBITION VALUES SHOULD BE EVEN HIGHER FURTHER SOUTH TOWARD THE ARKANSAS BORDER. WITH THIS IN MIND...SURFACE CONVERGENCE IN ITSELF WILL NOT BE ENOUGH FORCING TO TRIGGER CONVECTION ACROSS SOUTHERN MISSOURI. HOWEVER...AS WE PROGRESS THROUGH LATE THIS EVENING AND TONIGHT...A LOW LEVEL JET WILL BEGIN TO IMPINGE ON THE FRONT ALOFT. THIS INTERACTION WILL OFFER SOME ELEVATED UPDRAFTS NORTH OF THE SURFACE FRONT. MOST UNSTABLE CAPE VALUES ARE EXPECTED TO BE AROUND 1000 TO 1500 J/KG...WITH DECENT NORMALIZED CAPE WITHIN THE -10 TO -30C LAYER. THIS SUPPORTS A LIMITED RISK FOR LARGE HAIL WITHIN SOME OF THE MORE ORGANIZED UPDRAFTS. SEE THE HAZARDOUS WEATHER OUTLOOK FOR ADJUSTMENTS THAT WERE MADE. FINALLY...UPPER LEVEL FLOW WILL BE CONDUCIVE TO A NARROW CORRIDOR OF TRAINING STORMS. THIS COULD POSE A LIMITED RISK FOR LOCALIZED HEAVY RAIN AND FLOODING IF STORMS LINE UP JUST RIGHT. CRAMER && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 245 PM CDT MON APR 15 2013 SEE THE MESOSCALE UPDATE AND SPC MESO DISCUSSION FOR THE NEAR TERM WEATHER UPDATE. A WAVY FRONT WILL MOVE SOUTH LATE TONIGHT THEN BACK TO ROUGHLY THE MO HWY 60 OR I-44 CORRIDOR BY AFTERNOON ON TUESDAY. WEAK SHORTWAVE/RIPPLE IN THE SW FLOW WILL PULL NORTHEAST LATE TONIGHT WITH THE BEST RAIN CHANCES SHIFTING NORTHEAST WITH IT AFTER 12Z. FOR TUESDAY... WITH THE SHARP SFC BOUNDARY OVER THE REGION...WE MAY BE IN A SIMILAR SCENARIO WE ARE IN RIGHT NOW. PROGGED SOUNDINGS SHOW A RESTRENGTHENING MIXED LAYER/CAP DURING THE DAY WITH THE BEST CHANCES FOR INITIATION IN THE CONVERGENCE ZONE NEAR THE FRONT WITH PEAK HEATING LATE IN THE DAY. DIURNALLY DRIVEN INSTABILITY AND CONTINUED MORE THAN ADEQUATE VERTICAL SHEAR COULD LEAD TO ISOLATED SEVERE STORMS IF THEY CAN INITIATE. SYNOPTICALLY...A SHORTWAVE RIDGE MOVES OVER THE REGION LATE IN THE DAY WHICH IS AN OVERALL BACKGROUND NEGATIVE TO WIDESPREAD STORM COVERAGE. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 245 PM CDT MON APR 15 2013 A SHARP/STRONG SLIGHTLY POSITIVELY TILTED 500MB LONGWAVE TROUGH WILL SLOWLY SHIFT EAST FORM THE ROCKIES TO THE PLAINS WED-THU. CONVECTION ALONG A COLD FRONT OVER KANSAS AND DRY LINE OVER WESTERN OK AND TX SHOULD INTENSIFY DURING THE AFTERNOON AND EARLY EVENING. THE OVERALL GUIDANCE TREND HAS BEEN TO SLOW THE OVERALL SYSTEM DOWN WHICH MAKES SENSE. CONVECTION SHOULD BECOME WIDESPREAD AHEAD OF THE FRONT WED NIGHT INTO THU. THE BEST CHANCES FOR SEVERE WEATHER WOULD BE OVER THE WESTERN CWFA WED NIGHT WHILE WE STILL HAVE AT LEAST MODERATE INSTABILITY AND 40-60KT 0-6KM BULK SHEAR (STRONGEST OVER THE WESTERN CWFA). GUIDANCE WITH FRONTAL PASSAGE TIMING STILL VARIES...BUT OVERALL IT LOOKS TO MOVE THROUGH THE REGION THURSDAY WITH CONTINUED SEVERE WEATHER CHANCES STILL POSSIBLE. UNSEASONABLY COOL TEMPERATURES WILL MOVE INTO THE REGION BEHIND THE FRONT WITH FROST/LIGHT FREEZE HEADLINES AGAIN POSSIBLE WITH TEMPERATURES FALLING TO NEAR FREEZING FOR A COUPLE OF NIGHTS. DSA && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 633 PM CDT MON APR 15 2013 FRONTAL BOUNDARY HAS DROPPED SOUTH OF INTERSTATE 44 ACROSS SOUTHWEST MISSOURI SHIFTING WINDS BACK TO THE NNE. WHILE CAP TO LIMIT CONVECTION THIS EVENING...THE COLUMN WILL SATURATE UNDER THE LOW LEVEL COLD ADVECTION IN BEHIND THE FRONT LEADING TO WIDESPREAD IFR STRATUS FROM LATE EVENING THROUGH MUCH OF TUESDAY. ANY CONVECTION THAT DOES FORM OVERNIGHT WILL FURTHER IMPACT VISIBILITIES THOUGH OMITTED THIS POTENTIAL DUE TO THE LACK OF ANTICIPATED COVERAGE. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && MESOSCALE...CRAMER SHORT TERM...DSA LONG TERM...DSA AVIATION...RUNNELS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 647 PM CDT MON APR 15 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170000- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 647 PM CDT MON APR 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF SOUTHEAST KANSAS AND THE MISSOURI OZARKS TONIGHT. THERE REMAINS A LIMITED RISK FOR LARGE HAIL WITH SOME OF THE STRONGER STORMS. ALSO...ITS POSSIBLE THAT SOME OF THESE STORMS COULD TRAIN WITHIN A NARROW CORRIDOR...CAUSING A LIMITED RISK FOR HEAVY RAIN AND FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE WILL BE A CHANCE FOR THUNDERSTORMS AT TIMES THROUGH THURSDAY AS THE COLD FRONT REMAINS STALLED ACROSS OUR REGION. THERE WILL BE A RISK FOR STRONG TO SEVERE STORMS ACROSS THE OUTLOOK AREA FROM TUESDAY THROUGH EARLY THURSDAY. THE GREATEST RISK FOR SEVERE WEATHER WILL BE FROM LATE WEDNESDAY INTO THURSDAY. THE POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING WILL CONTINUE ACROSS PORTIONS OF THE OUTLOOK AREA TUESDAY. A HIGHER RISK OF EXCESSIVE RAINFALL AND FLOODING WILL DEVELOP WEDNESDAY AND THURSDAY. ANOTHER UNSEASONABLY COLD AIR MASS WILL SPREAD INTO THE REGION LATE THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
The Springfield radar (KSGF), 79 km away, was scanning. The volume nearest the first event began at 02:59 UTC.
15 flash flood, 13 hail, 5 thunderstorm wind, 4 heavy rain, 2 flood, 1 funnel cloud. Local standard time, as filed.
Pea to penny size hail covered the ground.
Sydow Farms reported quarter size hail.
A tree was reported across the road at County Road 180 and Sumac Road.
Several trees and power poles were down in the Saginaw area.
A tree was blown down across Highway T near the intersection with Highway J.
Numerous streets across Jasper County were reported to be flooded.
Numerous low water crossings were flooded in Roaring River State Park.
A portion of Route K was closed due to flooding along Cowskin Creek.
Houseman Creek Bridge was flooded and impassable at Columbus Road.
Flash flooding occurred at Roaring River State Park. Areas of the campground were underwater.
MODOT reported several low water crossings were underwater due to flash flooding. Route CC near Route C was closed at Indian Creek due to high water.
A funnel cloud was sighted by the public and relayed by TV media.
A water rescue was conducted at a low water crossing.
A water rescue of a school bus was conducted at County Road 305 on the southeast side of Ava.
A tree was reported down along Highway T near the intersection with Highway J.
Two water rescues were conducted around Mountain Grove. One lady was rescued one mile west of Mountain Grove on Highway N.
Large limbs were blown down. A person estimated the wind gusts up to 60 mph.
Route HH just north of Highway 64 was flooded and reported by MODOT.
MODOT reported that Gabriel Creek flooded Route BB just southeast of Florence.
Flash flooding was reported in Houston relayed via social media.
A picture from social media showed fast moving water over Highway Z near the Webster and Douglas County line.
A picture from social media showed Elk Creek flowing over Kile Road.
A public report relayed by TV media of a storm total rainfall of three and a half inches.
A relayed report from the public of 3.5 inches of rainfall storm total.
MODOT reported Route EE over the North Fork River was flooded and closed.
Residents were rescued from a trailer surrounded by water along the Meramec River near Highway EE.
Public reported 2.75 inches of rainfall for a storm total.
Four inches of rain fell in five and a half hours.
Water from Spring Creek was over the bridge on County Road 3220.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438552, 438554, 438553, 438555, 438556, 438557, 438558, 438562, 438563, 438564, 438565, 438567, 438566, 438568, 438569, 438574, 438529, 438530, 438531, 438533, 438535, 438536, 438559, 438538, 438539, 438573, 438541, 438570, 438560, 438561, 438545, 438546, 438548, 438571, 438575, 438549, 438550, 438572, 438576, 438551.